Potential Drug Interactions Common in Peds Hospitalizations
Medication combos may cause side effects or reduce treatment effectiveness
MONDAY, Dec. 15, 2014 (HealthDay News) -- Among 498,956 children and teenagers who were hospitalized in 2011, 49 percent were given combinations of drugs that could have potential interactions, according to a new study published online Dec. 15 in Pediatrics.
The findings were based on a year's worth of administrative records from 43 U.S. children's hospitals. Chris Feudtner, M.D., Ph.D., M.P.H., of the Children's Hospital of Philadelphia, and colleagues looked for potential drug interactions in each patient's case by checking a standard alert system used by hospitals.
Overall, 49 percent of children were given at least one drug combination with potential interactions. Opioids, such as morphine and oxycodone, were the drugs most often involved, followed by antiinfective agents. The potential side effects, according to Feudtner's team, included additive respiratory depression, bleeding, reduced iron absorption, and sedation. But the researchers had no information on how often any side effects actually arose.
Other studies have suggested that actual adverse drug reactions are much less common than the rate of potential interactions in this study, Feudtner told HealthDay, and also stressed that while the study found many cases of potential drug interactions, it's not clear how often children were actually harmed. Feudtner said the findings highlight a need for "more rational" systems of alerting doctors to potentially serious drug interactions.